Thyroid UK
87,457 members102,154 posts

Is this Pretibial Myxedema?

Is this Pretibial Myxedema?

Hi all. I am still waiting for my doctor visit after getting a letter 're: thyroid function test' following my blood tests last week. I have been looking up my symptoms in relation to Hypothyroidism around the web and I seem to have several of them but one of my problems, which I have had for a while, is lumpy non itchy patches that appeared on my lower legs and have been spreading recently. It seems that it may be pretibial Myxedema but that condition is mostly connected with Hyperthyroidism. I have seen that it CAN be connected with Hypo although it is rarer. Can anyone tell me if this does look like pretibial Myxedema and if they know anyone who is Hypo that has it? I would like to know if this is something that I need to tell the doc about on this visit or not. Thanks.

5 Replies
oldestnewest

Sorry but lack of experience means I cannot express a useful opinion.

I suggest this link might be of use - to several pictures and other information:

dermnetnz.org/topics/pretib...

2 likes
Reply

Thank you for the link helvella.

It's the lack of any itching or soreness and the fact that it says Pretibial Myxedema is almost always associated with Hyperthyroid that is throwing me off. The photos on that link show similar positioning and colouring to my bumps though and it does say it can be associated with Hashimotos and primary Hypothyroidism. My feet also swell but they are just fluid and not discoloured at all. I still can't tell if this is what I have but I think maybe I better mention it to the doc just in case.

1 like
Reply

There are many things that seems to be associated with hypo - but actually also occur in hyper - and vice versa.

We have to remember that it is perfectly possibly for some organs/tissue to be hyper - when others are hypo. Similarly, things like blood pressure can be high in both hypo and hyper - but can also be low in hypo.

The clean divide so often suggested is nonsense.

Without a doubt mention it. Might be ignored but it is best to give the doctor the opportunity to consider what is in front of his/her nose.

2 likes
Reply

I can't help either but that's a very useful link that Helvella has given.

I would certainly show your GP, take the information from Helvella's link if you can print it off, and hopefully that will lead to further investigation. I wouldn't be fobbed off with an emollient or a steroid cream which would probably be the norm.

3 likes
Reply

AngieAsh this looks rather like the skin condition I have had for the past 7 years. It started when I was changed to Mercury Pharma in 2010 and is only just subsiding after many changed of Levo. I cannot seem to take any of the Levo we are allowed in UK now. I believe it is to do with the fillers (excipients). Possibly the Acacia Powder that they use, or it could be Microcrystalline Cellulose or Magnesium Stearate. It first came up over my back, then tops of legs and arms, then in various places including face. While it is not such large red patches,the spots look the same. It is high-time something was done about this. Many Yellow Cards have been sent in, so please also do this. It was also sore more than itching.

2 likes
Reply

You may also like...